Alert archive / Missouri / Flash Flood Warnings in 1996

Flash Flood Warning 19, NWS Springfield, MO

September 23, 1996Miller County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 23, 1996, 8:57 AM CDT for Miller County, Missouri. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 1996, 8:57 AM CDT (13:57 UTC)
Expired
Sep 23, 1996, 11:00 AM CDT
In force
2 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Miller County, MO

The radar

The Springfield radar (KSGF), 138 km from the middle of the area, began a volume at 13:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1996-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1996-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 400 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-431 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
400 m²/s²
0-3 km storm-relative helicity
397 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 231357
FFWSGF
MOC131-231600-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
857 AM CDT MON SEP 23 1996
 
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1100 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL MISSOURI
 
   ...MILLER COUNTY
 
...SEVERE STORMS WITH TORRENTIAL RAIN EXPECTED TO LEAD TO FLOODING
ACROSS PORTIONS OF MILLER COUNTY...
 
AT 853 AM...A LINE OF SEVERE STORMS EXTEND FROM JUST SOUTH OF TUSCUMBIA
TO NEAR CAPPS AND ST ELIZABETH.  THE INDIVIDUAL STORMS CONTINUE TO MOVE
EAST AT 30 MPH TOWARDS MARIES COUNTY...BUT REDEVELOPMENT IS OCCURRING
ALONG THE WESTERN EDGE OF THE LINE OF STORMS.
 
THE STORMS HAVE ALREADY PRODUCED AN ESTIMATED 2 OF RAIN ALONG AND JUST
SOUTH OF THE OSAGE RIVER.
 
FLOODING IS EXPECTED TO DEVELOP AS THE STORMS MOVE REPEATEDLY OVER THIS
AREA THROUGH 10 AM.  CAUTION SHOULD ESPECIALLY BE TAKEN WHEN DRIVING
ACROSS LOW WATER BRIDGES THROUGHOUT THE COUNTY.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT.  IT'S
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.  CAMPERS SHOULD
AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.
 
RUNNELS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 2:32 AM CDT, 6 hours 25 minutes earlier.

Area forecast discussion, Sep 23, 2:32 AM CDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
225 AM CDT MON SEP 23 1996

THE QUESTION IS WHEN WILLL IT RAIN AND HOW STRONG THE STORMS WILL BE.

PROFILER DATA SHOWS STRONG LOW LEVEL JET OF 45 KTS KICKING THRU OKLA
AND INTO ERN KS.  OUN/TOP 00Z SOUNDINGS AND ADAP SHOWS ATMOSPHERE STILL
CAPPED OVER THIS AREA.  DEVELOPMENT SO FAR HAS REMAINED ALONG AND NORTH
OF WARM FRONT OVR NW MO/SE NEBR.  WILL NEED TO WATCH RADARS CLOSELY
TO SEE IF ANYTHING FORMS FURTHER SOUTH OVR SCNTRL/ERN KS.

NGM GRIDDED DATA WAS AVBL FOR VIEWING.  AFTER LOOKING AT ETA/AVN/NGM WILL
GENERALLY SIDE WITH NGM...BUT WITH RESERVATIONS.  NGM MAY NOT HAVE
HANDELED 850 MOISTURE WELL...SEEING 85H DEW PT AT OUN WAS 17 AND ETA
HAD INITIALIZED BETWEEN 15-17C.  850 PROFILERS SHOWS 40 KT JET WHICH
WOULD TRANSPORT THIS MOISTURE INTO SW MO/SE KS.  THIS IS THE KEY TO HOW
TSTMS DEVELOP TODAY.  IF MOISTURE GETS DEEP ENOUGH....ENOUGH SHEAR AND
WARM ADV TO GENERATE SVR STORMS.  IF NOT...SVR ACTIVITY WILL BE SUPPRESSED
TO OKLA...WHICH IS WHERE THE NGM KEEPS MOST OF THE INSTABILITY.
TIMING OF STORMS IN FCST AREA ALSO A ?.  IF NOTHING FORMS OUT TO OUR
WEST...IT WILL LIKELY TAKE UNTIL AFTERNOON AND EVENING BEFORE MAIN
ACTION ARRIVES.  THIS ESP TRUE FOR AREAS SE OF A VIH-SGF-JLN LINE.

TEMPS A BEAR TOO...ESP IF SOME SUN APPEARS.  WITH THE UNCERTAINTY OF
THIS WILL NOT STRAY FAR FROM FWC/FAN TODAY.

GOING WITH NGM POSITION OF FRONT HAS IT NR I-44 AT 06Z AND THRU FCST
AREA BY 12Z.

MY THOUGHTS FOR 1ST PD...
JLN/SE KS...MO CLDY. SHOWERS/STORMS LIKELY  TODAY. HIGH AR 80.
SGF...PARTLY SUNNY THIS MORNING.  SHOWERS/STORMS LIKELY THIS AFTN. HI AR 80.
UNO...PARTLY SUNNY.  A 40 PCT CHC OF THUNDERSTORMS LATE.  HIGH 80-85.

SGF TE 081/057 070/052 068 06662
JLN TE 082/057 072/052 070 06662

RIDDLE

In the hours before

Special weather statement, Sep 23, 5:23 AM CDT, 3 hours 34 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-232000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
520 AM CDT MON SEP 23 1996

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR
.
...CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING...

AT DAYBREAK...THE WEATHER MAP SHOWED AN AREA OF LOW PRESSURE OVER
WESTERN KANSAS WITH A WARM FRONT EAST TO NORTHERN MISSOURI AND A COLD
FRONT SOUTH TO NORTHWEST TEXAS.  THUNDERSTORMS WERE DEVELOPING ALONG
AND NORTH OF THIS WARM FRONT AS A STRONG LOW LEVEL JET OF 50 KNOTS
PLOWS INTO NORTHWEST MISSOURI CREATING ENOUGH LIFT TO GENERATE
THUNDERSTORMS.  THE THREAT FOR THUNDERSTORMS THIS MORNING WILL BE
MAINLY ACROSS NORTHERN MISSOURI....BUT ISOLATED STORMS WILL ALSO AFFECT
PARTS OF CENTRAL MISSOURI NORTH OF A NEVADA TO STOCKTON TO TUSCUMBIA
LINE.  NO SEVERE WEATHER IS EXPECTED THIS MORNING FOR CENTRAL MISSOURI.

THE WEATHER SYSTEM WILL MOVE EAST TODAY AND BY 6 PM LOW PRESSURE IS
EXPECTED TO BE LOCATED OVER NORTHEAST MISSOURI WITH A COLD FRONT SOUTHWEST
TO NEAR SEDALIA TO CHANUTE KANSAS.  THUNDERSTORMS WILL DEVELOP ALONG
THE FRONT DURING THE MID AFTERNOON AND THEN PUSH SOUTHEAST THROUGH THE
ENTIRE FORECAST AREA DURING THE LATE AFTERNOON AND EARLY EVENING.

THERE REMAIN SOME UNCERTAINITY JUST HOW UNSTABLE THE AIRMASS AHEAD OF THE
FRONT WILL GET TODAY...BUT IT APPEARS THAT SOME OF THE STORMS HAVE A GOOD
CHANCE TO BECOME SEVERE.  THE MAIN THREAT WILL BE DAMAGING WINDS AND HAIL.

SPOTTER GROUPS AND EMERGENCY MANAGERS ARE URGED TO MONITOR THE WEATHER
CLOSELY TODAY AS ACTIVATION MAY BE NEEDED.  AN UPDATED SEVERE WEATHER
POTENTIAL STATEMENT WILL BE ISSUED AT THE REGULARLY SCHEDULED TIME OF
1 PM.

RIDDLE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 8:14 AM CDTSevere Thunderstorm WarningSGFMiller31 min
Sep 23, 8:40 AM CDTSevere Thunderstorm WarningSGFMaries, Miller50 min
Sep 23, 9:31 AM CDTSevere Thunderstorm WarningSGFMaries44 min
Sep 23, 10:02 AM CDTSevere Thunderstorm WarningSGFPhelps43 min
Sep 23, 11:05 AM CDTFlash Flood WarningSGFCamden3 hr
Sep 23, 11:12 AM CDTSevere Thunderstorm WarningSGFDent48 min
Sep 23, 11:42 AM CDTSevere Thunderstorm WarningSGFShannon, Texas63 min
Sep 23, 12:36 PM CDTFlash Flood WarningSGFBenton, Camden, Morgan3 hr
Sep 23, 12:36 PM CDTFlash Flood WarningSGFMaries, Miller3 hr
Sep 23, 12:44 PM CDTSevere Thunderstorm WarningSGFVernon46 min
Sep 23, 1:32 PM CDTSevere Thunderstorm WarningSGFCedar43 min
Sep 23, 2:11 PM CDTSevere Thunderstorm WarningSGFDallas, Greene49 min
Sep 23, 2:29 PM CDTSevere Thunderstorm WarningSGFPolk46 min
Sep 23, 2:40 PM CDTSevere Thunderstorm WarningSGFWebster50 min
Sep 23, 3:07 PM CDTSevere Thunderstorm WarningSGFDallas, Greene53 min
Sep 23, 3:27 PM CDTSevere Thunderstorm WarningSGFWebster, Wright63 min
Sep 23, 3:46 PM CDTSevere Thunderstorm WarningSGFPolk44 min
Sep 23, 3:56 PM CDTSevere Thunderstorm WarningSGFDouglas64 min
Sep 23, 4:24 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark, Texas66 min
Sep 23, 5:01 PM CDTSevere Thunderstorm WarningSGFDade, Lawrence44 min
Sep 23, 5:23 PM CDTSevere Thunderstorm WarningSGFGreene67 min
Sep 23, 5:29 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon46 min
Sep 23, 5:47 PM CDTFlash Flood WarningSGFHickory3 hr
Sep 23, 5:47 PM CDTFlash Flood WarningSGFGreene3 hr
Sep 23, 6:33 PM CDTFlash Flood WarningSGFSt. Clair2 hr
Sep 23, 6:44 PM CDTSevere Thunderstorm WarningSGFChristian46 min

Nearby

Flash Flood Warnings in Missouri, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.